Tennessee, 2005

Hail and Damaging Winds in Tennessee, April 22, 2005

April 22, 2005 · NWS OHX · 25 events in 12 counties and zones

23 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 22, 1:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 22, 1:30 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI APR 22 2005

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWING COLD FRONT MOVING ACROSS WEST TN
...NEARING THE TN RIVER. AIRMASS AHEAD BECOMING INCREASINGLY UN-
STABLE AS STRONG UL IMPULSE PUSHES CLOSER AND WARMER AIR SURGES
NORTHWARD INTO THE MID-STATE. AIRMASS DRYING RAPIDLY BEHIND...
WITH 40 DEWPOINTS ALREADY CROSSING THE MS RIVER.

18Z BNA SOUNDING SHOWING A GOOD AMOUNT OF DRY AIR ABOVE H8 THIS
AFTERNOON...WITH MOISTURE DEEPER TOWARD THE EAST. INSTABILITY
BECOMING MORE FAVORABLE AND ML JET STREAK CROSSING THE AREA THROUGH
03Z OR SO...IN ADDITION TO APPROACHING COLD FRONT/LL BOUNDARY...
SHOULD RESULT IN DEVELOPMENT THROUGH THE EARLY EVENING...ESPECIALLY
AROUND AND EAST OF BNA. DRY AIR PRESENT ALOFT HOWEVER MAY INHIBIT
DEVELOPMENT FROM BECOMING TO WIDESPREAD AND AT THIS POINT AND WILL
KEEP SCATTERED POPS BNA WEST...WITH LIKELY POPS EAST. DRY AIR AND
COLD POOL ALOFT MAY STILL LEAD TO SOME TSTORMS PRODUCING DAMAGING
WIND AND/OR LARGE HAIL.

COLD FRONT SHOULD PUSH BY RAPIDLY THIS EVENING...WITH MOISTURE
ASSOCIATED WITH UPPER LOWS WRAPPING BACK DOWN OVERNIGHT. THIS
MOISTURE ALONG WITH CYCLONIC CURVATURE MAY RESULT IN A SOME
SHOWERS...ESPECIALLY PLATEAU...THROUGH SATURDAY.

NO POPS PLANNED SATURDAY NIGHT THROUGH SUNDAY NIGHT AT THIS TIME
BUT TEMPS MAY REACH THE FREEZING LEVEL ACROSS THE MUCH OF THE AREA
SUNDAY MORNING. TIGHT GRADIENT PRODUCING 5-10KT WINDS LIKELY TO
KEEP FROST AT A MINIMUM.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    47  54  34  55 /  50  30  10  10
CLARKSVILLE  47  54  33  56 /  40  20  10  10
CROSSVILLE   45  48  31  51 /  70  40  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 22, 4:30 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI APR 22 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
MIDDLE TENNESSEE TODAY THROUGH THIS EVENING. THE AIR MASS WILL REMAIN
UNSTABLE ACROSS MIDDLE TENNESSEE AS A STRONG LOW PRESSURE CENTER
MOVES FROM THE PLAINS THROUGH THE OHIO VALLEY. THE PRIMARY THREAT
IS LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT WILL
END AFTER A STRONG COLD FRONT MOVES THROUGH THE AREA LATE TODAY
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MUCH COOLER CONDITIONS ARE EXPECTED FOR SATURDAY AND SUNDAY AS COLD
AIR POURS INTO THE REGION. A CHANCE OF RAIN RETURNS TO THE
FORECAST MONDAY NIGHT AS WINDS WILL TURN BACK TO THE SOUTH AND A
WEAK COOL FRONT MOVES THROUGH THE AREA ON TUESDAY. HIGH PRESSURE
PUSHES BACK IN TO THE AREA ON WEDNESDAY AND THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE TODAY AND
TONIGHT.

JLM

In the hours before

Local storm report, Apr 22, 12:01 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
101 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HAIL             CROSS PLAINS            36.54N 86.68W
04/22/2005  0.75 INCH        ROBERTSON          TN   PUBLIC

&&

SH

The radar

The Nashville radar (KOHX), 142 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
April 22, 2:45 PM CST
Where
Montgomery County, Clarksville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -84.983

Hail, Coffee

When
April 22, 4:15 PM CST
Where
Coffee County, Beech Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -85.467

Penny size hail reported by law enforcement and Skywarn Spotter.

Hail, Putnam

When
April 22, 4:20 PM CST
Where
Putnam County, Baxter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -85.467

Penny size hail reported.

Hail, Overton

When
April 22, 4:35 PM CST
Where
Overton County, Livingston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -84.983

Penny size hail reported.

Hail, Warren

When
April 22, 4:35 PM CST
Where
Warren County, 5 mi WNW of Mc Minnville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.533, -85.083

Hail, Overton

When
April 22, 4:40 PM CST
Where
Overton County, Hilham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -85.500

Penny size hail reported by spotter.

Hail, Warren

When
April 22, 4:40 PM CST
Where
Warren County, 2 mi N of Mc Minnville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.817, -85.567

Spotter reported quarter size hail.

Hail, Coffee

When
April 22, 4:48 PM CST
Where
Coffee County, Tullahoma
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.333, -85.717

Spotter reported dime to nickel size hail.

Hail, Warren

When
April 22, 4:55 PM CST
Where
Warren County, Mc Minnville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -85.467

Spotter reported dime to quarter size hail.

Hail, Coffee

When
April 22, 5:00 PM CST
Where
Coffee County, Tullahoma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -85.467

Spotter reported nickel to quarter size hail.

Hail, White

When
April 22, 5:10 PM CST
Where
White County, Doyle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -85.233

Penny size hail observed.

Hail, Warren

When
April 22, 5:10 PM CST
Where
Warren County, Mc Minnville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.567, -85.133

Hail to half dollar size reported by Spotter at Winddrift Court.

Hail, Fentress

When
April 22, 5:15 PM CST
Where
Fentress County, Grimsley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.467, -86.467

Quarter size hail reported by spotter.

Hail, White

When
April 22, 5:15 PM CST
Where
White County, Sparta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.533, -87.350

Nickel to golf ball size hail reported by spotter.

Thunderstorm Wind, White

When
April 22, 5:15 PM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.633, -86.250

Tree limbs were blown down.

Hail, Fentress

When
April 22, 5:17 PM CST
Where
Fentress County, Grimsley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -85.633

Spotter reported golf ball size hail.

Hail, Pickett

When
April 22, 5:20 PM CST
Where
Pickett County, 4 mi SE of Byrdstown
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.383, -85.317

Half dollar size hail reported.

Thunderstorm Wind, Sumner

When
April 22, 5:30 PM CST to 5:31 PM CST
Where
Sumner County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -85.783

Several trees were blown down, resulting in 3 roads closed. First was at U.S. Highway 31E at New Shackle Island Road in Hendersonville, second at Hwy 25 and Douglas Ln. in Gallatin and the third Hwy 25 at Rock Springs Road, or about .6 miles northwest of Castalian Springs.

Hail, White

When
April 22, 5:34 PM CST
Where
White County, Doyle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.717, -85.867

Golf ball size hail reported.

Hail, White

When
April 22, 5:34 PM CST
Where
White County, Quebeck
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.417, -85.433

Golf ball size hail reported.

Hail, Grundy

When
April 22, 5:35 PM CST
Where
Grundy County, Coalmont
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -85.783

Nickel to quarter size hail reported.

Hail, Cumberland

When
April 22, 5:40 PM CST
Where
Cumberland County, 4 mi NNW of Mayland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -86.233

Nickel size hail reported by spotter on the Cumberland-Putnam County line.

Hail, Van Buren

When
April 22, 6:15 PM CST
Where
Van Buren County, Spencer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.783

Hail, Pickett

When
April 22, 6:30 PM CST
Where
Pickett County, Byrdstown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -85.500

Sheriff's office reported dime to nickel size hail.

Hail, Van Buren

When
April 22, 6:35 PM CST
Where
Van Buren County, Spencer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -86.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443540, 5443541, 5443542, 5443603, 5443604, 5443605, 5443606, 5443607, 5443608, 5443609, 5443610, 5443611, 5443612, 5443613, 5443614, 5443615, 5443616, 5443539, 5443617, 5443618, 5443619, 5443622, 5443621, 5443623, 5443620.